Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 91, NWS Morristown, TN

June 29, 2001Washington County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 29, 2001, 4:18 PM EDT for Washington County, Tennessee. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 2001, 4:18 PM EDT (20:18 UTC)
Expired
Jun 29, 2001, 5:00 PM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Washington County, TN

What was reported inside it

TimeReportWhereRemark
Jun 29, 4:30 PM EDTThunderstorm WindJohnson City, TN
Jun 29, 5:10 PM EDTThunderstorm WindFall Branch, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 292018
SVRMRX
TNC179-292100-
/NEW.KMRX.SV.W.0171.292018-292100/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT FRI JUN 29 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN EAST TENNESSEE

* UNTIL 500 PM EDT

* AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF EMBREEVILLE...OR 8 MILES WEST
  OF ERWIN...MOVING NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTH OF LEESBURG AROUND 425 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

$$7

LAT...LON 3610 8260 3622 8237 3639 8229 3638 8242
          3641 8264

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:23 PM EDT, 55 minutes earlier.

Area forecast discussion, Jun 29, 3:23 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 PM EDT FRI JUN 29 2001

NUMEROUS THUNDERSTORMS CONTINUE TO MOVE NORTHWARD UP THE VALLEY THIS
AFTERNOON. EXPECT THIS AREA OF STORMS TO CONTINUE TO MOVE NORTHWARD
AND AFFECT NE TN AND SW VA INTO THE EVENING. COULD ALSO SEE MORE
STORMS DEVELOP IN SE TN AND SW NC WHERE THEY WILL HAVE THE MOST
TIME TO DESTABILIZE AGAIN.

MODELS CONTINUE TO BE IN DECENT AGREEMENT WITH THE FILLING IN OF THE
UPPER LOW...AS IT MOVES SLOWLY SOUTHWEST. ALL OF THE MODELS INDICATE
THAT THE WEAK SHORTWAVE OVER AL WILL MOVE ACROSS THE CWA AS IT
WEAKENS TONIGHT. OTHERWISE MORE OF THE SAME...DECENT MOISTURE...
INSTABILITY...AND WEAK FORCING LEADING TO AFTERNOON AND EVENING
STORMS. MAV/FWC TEMPS ARE CLOSE AND WILL FOLLOW THEM.

MOST OF THE STORMS TONIGHT WILL DISSIPATE WITH THE LOSS OF THE
HEATING. HOWEVER WILL KEEP THE CHANCE POPS GOING THROUGH THE
OVERNIGHT IN NE TN AND SW VA...GIVEN THAT THE 50H SHORTWAVE WILL
STILL BE MOVE THROUGH THE REGION.

WITH THE 50H LOW WEAKENING AND MOVING FATHER AWAY...EVEN THE 50H
SHORTWAVES STOP PIVOTING AROUND FOR SATURDAY AND SUNDAY. FLOW IS
WEAK SO UPSLOPE COMPONENT WILL ALSO CONTINUE TO BE WEAK.
HOWEVER...CAPES ARE STILL EXPECTED TO BE BETWEEN 1500 AND 2500 J/KG
ON BOTH DAYS. THERE IS ENOUGH MOISTURE AND INSTABILITY TO KEEP SCT
THUNDERSTORMS IN THE FORECAST FOR BOTH DAYS.

AS FOR THE EXTENDED...IT LOOKS AS IF THE LONG RANGE MODELS ARE NOW
SUGGESTING THAT U/L RIDGING IN THE WEST WILL LEAD TO U/L TROUGHING
IN THE EAST. AT THE SURFACE...THE WEATHER FEATURES ARE EVEN MORE
SUPPORTIVE FOR PRECIPITATION (MAINLY DIURNAL)...AS FRONTAL BOUNDARIES
WILL APPROACH OR MOVE INTO THE FORECAST AREA. THE ONLY PERIOD
CONFIDENT ENOUGH TO GO WITH DRY CONDITIONS WILL BE ON FRIDAY.

FCSTID = 25
CHA   67  86  68  87 /  30  30  20  30
TYS   67  85  68  86 /  30  30  20  30
TRI   64  83  64  84 /  40  30  20  30
OQT   66  85  67  86 /  30  30  20  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

RBP

In the hours before

Special weather statement, Jun 29, 10:20 AM EDT, 5 hours 58 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-300400-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1020 AM EDT FRI JUN 29 2001

...ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE ACROSS EASTERN
TENNESSEE..SOUTHWEST VIRGINIA..AND EXTREME SOUTHWEST NORTH CAROLINA
THIS AFTERNOON AND EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS EASTERN TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME
SOUTHWEST NORTH CAROLINA. THE PRIMARY THREATS WITH THESE STORMS WILL
BE FOR DAMAGING WINDS AND VERY HEAVY RAINFALL.

DEEP MOISTURE IS EXPECTED TO INCREASE ACROSS EASTERN TENNESSEE...
SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA TODAY.
AND...AS THE ATMOSPHERE DESTABILIZES THIS AFTERNOON...SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP...AND WILL CONTINUE INTO THE
EVENING HOURS. THUNDERSTORMS WILL MOVE SLOWLY NORTH FROM 10 TO 20
MPH.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME AS THE COVERAGE
OF SEVERE WEATHER IS EXPECTED TO BE ISOLATED.

PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO AND
TELEVISION STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER
SERVICE.

DM
Local storm report, Jun 29, 2:51 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
251 PM EDT FRI JUN 29 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    STRAWBERRY PLAINS         TN   WIND DAMAGE
06/29/01   JEFFERSON                      TREES DOWN. REPORTED BY
                                          SPOTTER.

DAE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:30 PM EDTSevere Thunderstorm WarningMRXGreene45 min
Jun 29, 4:59 PM EDTSevere Thunderstorm WarningMRXWashington46 min
Jun 29, 5:14 PM EDTSevere Thunderstorm WarningMRXSullivan46 min
Jun 29, 7:12 PM EDTSevere Thunderstorm WarningMRXLoudon48 min
Jun 29, 7:35 PM EDTSevere Thunderstorm WarningMRXMonroe25 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.